Use of Drugs in Cardiogenic Shock due to Acute Myocardial Infarction
As a plan of therapy for shock associated with acute myocardial infarction in a general hospital and assuming that septic and hemorrhagic shock has been eliminated as diagnostic possibilities we would suggest the following:
(1) Pain should be relieved using morphine or pentazocine, and atropine if brady-cardia is present. Oxygen by mask should be administered to bring the arterial oxygen tension to about 100 mm Hg. The airway must be examined and, if air exchange is poor and the arterial oxygen very low or carbon dioxide high, respiratory assistance and occasionally intubation may be required.
(2) Blood pressure must be stabilized at an adequate level for perfusion of vital organs, or progression may be so rapid that death will occur before proper evaluation can be made and more rational therapy started. For this purpose we would start a norepinephrine infusion at a rate just sufficient to keep the systolic blood pressure near 100 mm Hg. If the shock syndrome is present but arterial pressure is normal or only slightly reduced, we would eliminate this step in therapy.
(3) Arrhythmias or heart block should be corrected by methods discussed elsewhere in this symposium.
(4) A venous catheter should be inserted so that the catheter tip is just within the thorax. If the central venous pressure (CVP) is below 10 cm H2O we would begin a regimen of plasma volume expansion giving 100 cc of 40dextran over a period of 10 min, waiting 10 min, and if the CVP has not risen 1 cm H2O repeat the process until shock is relieved, the CVP continues to increase or is above 15 cm H2O, or 1000 cc of 40dextran has been given. If the patient accepts more than 1000 cc of fluid in this manner without elevating the CVP it is most likely that some other major process causing fluid loss is complicating the myocardial infarction.
(5) If or when CVP is above 10 cm H2O, and if the patient remains in shock and is hypotensive, we would add norepinephrine infusion at a rate just sufficient to bring the systolic pressure between 100 and 110 mm Hg. If this cannot be accomplished with small amounts of norepinephrine then intraarterial pressure must be measured since the discrepancy between the cuff pressure and actual pressure may be increasing with further pressor infusion.
(6) If the patient is normotensive and has a CVP above 10 cm H2O but manifests the shock syndrome, an isoproterenol infusion should be instituted, but to use this regimen one must be able to measure intraarterial pressure. If CVP falls, simultaneous plasma volume expansion may be necessary. If arterial pressure begins to fall, norepinephrine should be substituted. We would use dopamine first in this particular situation, but this agent is not as yet generally available.
(7) With the CVP elevated and blood pressure stable, arterial oxygenation established, and arrhythmias corrected, if the patient is still in a low cardiac output state with continued oliguria and poor tissue perfusion, digitalization with about half to two thirds the normal digitalizing dose should be undertaken.
(8) If a further inotropic response is needed glucagon may be added at this point. With an initial bolus injection efficacy should be established and if found helpful a constant infusion should follow. Aminophylline should be given simultaneously to potentiate the action of glucagon.
(9) The patient who at this point remains oliguric and with a small pulse pressure may be benefited by cautious vasodilation with chlorpromazine or phentolamine and simultaneous further plasma volume expansion.
(10) A patient who remains pressor-dependent or responds poorly to pressors will probably need circulatory assistance. However, unless some definitive measure can be undertaken to restore or replace nonfunctioning myocardium this too will be of little benefit.
(11) A patient who stabilizes well but experiences a fall in blood pressure as the pressor infusion is being discontinued should have plasma volume expansion as the pressor infusion is decreased. The physician must resist the temptation to restart the infusion as the pressure falls, unless the shock syndrome accompanies the hypotension.
- © 1972 American Heart Association, Inc.